Michigan, 2026Winter Storm in Michigan, January 18 to 20, 2026
January 18 to 20, 2026 · NWS APX · 7 events in 7 counties and zones
SW flow lake effect snow developed late in the day on the 18th, and a mesolow dropped SSE across the area on the morning of the 19th, crossing from Leelanau County to near Grayling through the morning hours. A strong NW flow lake effect band developed in its wake with flow ultimately shifting to the WNW in the late afternoon/evening.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
SW flow lake effect snow developed late in the day on the 18th, and a mesolow dropped SSE across the area on the morning of the 19th, crossing from Leelanau County to near Grayling through the morning hours. A strong NW flow lake effect band developed in its wake with flow ultimately shifting to the WNW in the late afternoon/evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 18, 3:43 PM EST, 17 minutes earlier. Its key messages:
- Evolving high impact winter weather event tonight through Tuesday morning.
- More widespread snow Wednesday with a bit of a reprieve from the cold.
- Coldest air of this outbreak may arrive Friday/Saturday.
Area forecast discussion, Jan 18, 3:43 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
343 PM EST Sun Jan 18 2026
.KEY MESSAGES...
- Evolving high impact winter weather event tonight through
Tuesday morning.
- More widespread snow Wednesday with a bit of a reprieve from
the cold.
- Coldest air of this outbreak may arrive Friday/Saturday.
&&
.DISCUSSION/...
Issued at 341 PM EST Sun Jan 18 2026
Pattern Synopsis/Forecast: Full-latitude long wave trough anchored
over the eastern two-thirds of North America this Sunday. Trough is
being reinforced by short wave energy dropping into the mean trough
position...one wave over Missouri and a second over Minnesota.
Narrow strongly -EPO ridge (+3 sigma 500mb height anomalies) along
the west coast and into Alaska has opened the floodgates for cold
air to spill into the CONUS. Behind the Dakotas short wave trough
is a significant push of cold air (sub -20C 850mb temperatures
across Saskatchewan/Manitoba/northern Ontario). At the surface west-
east oriented surface trough/old baroclinic zone lies across Upper
Michigan east into southern Quebec...bubble of high pressure
(1016mb) north of Lake Superior...and an Alberta Clipper associated
with the Minnesota short wave over southern Manitoba/North Dakota
with a 1040+mb Arctic high lurking over northern Alberta.
No changes expected to the large scale pattern in sight with the
North American anchor trough holding firm...with sub-510dam 500mb
heights Tuesday will be near the record minimum for the date in the
APX/SSM RAOB climatology. A cold pattern for sure with some waxing
and waning of the magnitude over the coming week but trends still
support another cold surge for the end of the week. Upstream
clipper low is expected to weaken later today as surface trough over
Upper Michigan consolidates into a surface low this evening over
southern Lake Superior (wonder how much of that is diabatically
driven...which is more of a nerdy deep dive into this system).
Tightening pressure gradient between this low and the Arctic high
dropping into the Plains will ramp the winds up across the upper
Lakes later tonight/Monday. This will also drag sub-500dam
thicknesses into Michigan/Wisconsin (sub-492dam across Upper
Michigan which is a solid signal for single digit daytime highs with
Lake Superior the only thing preventing highs below zero). Weak lee
side low passing in the vicinity for Wednesday will give something
of a reprieve from the bitter cold as winds shift to the south. But
another push of cold air in the wake of this system for
Thursday...and a reinforcing shot for Friday/Saturday with trends
still suggesting that the coldest air of this event arrives next
weekend with probabilities >40% of sub-zero highs Friday and
Saturday across Upper Michigan.
Primary Forecast Concerns:
Evolving high impact winter weather event tonight through Tuesday
morning: Widespread mostly light snow already ongoing this
afternoon...a combination of QG forcing/weak static stability from
roughly 800-600mb along with some lake convection. Water vapor
imagery shows upstream vorticity center spinning across Minnesota
and spreading snow into western portions of Wisconsin/Upper
Michigan. This should reach the forecast area toward evening...but
in the meantime expect a better focus for southwest flow Lake
Michigan convection into Mackinac county...perhaps into western
portions of Emmet and Chippewa counties as well. There also may be
the tail end of an east-west oriented band over northern Lake
Huron/Georgian Bay that clips Drummond Island...not that we'll see
it on radar but there is an enhanced response ongoing to low level
frontogenesis along old baroclinic zone. Synoptic snowfall
overspreads the area this evening...best snowfall rates again
expected along the Lake Michigan shoreline and especially focused
across Mackinac county and around to areas adjacent to Little
Traverse Bay. Evolution of the snowfall Monday morning looks pretty
interesting...as winds shift from west/southwest to northwest and
gradient tightens up. Think there may be an enhanced band along the
wind shift that swings across the forecast area like a snow squall
through the first half of Monday... followed by more traditional
northwest flow lake convection with some dominant bands embedded
within. Impressive thermodynamic environment to start with
inversion heights at or above 600mb... though shifting wind
directions may prevent bands from focusing on any one area (such as
starting around Grand Traverse Bay and lifting toward areas between
Grand Traverse and Little Traverse Bay). This wind shift will also
get Lake Superior convection into eastern Upper as the day
progresses...and low level lake induced frontogenesis as cold air
spills around the east side of Lake Superior may get a dominant band
going into eastern Upper by late in the day and continues Monday
night (and likely evolving into a three lake band that stretches
across Lake Huron and into Lake Ontario. Over time this band may
get pushed farther west as cold air drainage flow/ density current
out of Ontario will likely try to push across the St. Mary's River
as low level flow weakens (which would tank temperatures close to -
10F if that scenario comes to pass). Off Lake Michigan 850mb
temperatures dropping below -24C is going to start to impact
snowflake growth processes...with the DGZ non-existent within the
cloud layer and loss of the longer effective fetch off Lake Superior.
So after all that...36 hour snowfall totals from tonight through
Monday night are 6-10+ inches across the current Winter Storm
Warning counties...will add Missaukee county to the warning as this
should be a good set up for them. Will leave Crawford/Roscommon in
the advisory for now though have concerns about Roscommon getting in
on the act as well. Will also leave Cheboygan county alone though
concerned that with increasing ice cover west of the Straits this
will have a negative impact on snowfall potential there. As for
eastern Upper definitely have concerns for at least western Chippewa
county that they could get a good dumping of snow Monday night. Did
sound out MQT about the idea of upgrading their advisory to a
warning but held off (this may be done by the overnight shift).
And not to forget: winds should start to pick up west of the US-131
corridor after 0900Z Monday...and ramp up through the morning.
Strongest gusts expected along the northwest Lower shoreline where
gusts over 40mph expected...generally 25 to 35mph across the
remainder of northern Lower and 20 to 30mph across eastern Upper.
Significant blowing and drifting snow is expected particularly west
of the M-33. Temperatures expected to fall through the teens and
into the single digits with the onset of stronger cold advection.
More widespread snow Wednesday with a bit of a reprieve from the
cold: Another short wave trough swings through the region for the
midweek period...bringing with it another widespread mostly light
snow event though will need to watch potential for southwest flow
enhancement off Lake Michigan. Southerly boundary layer flow and
warm advection expected to bring temperatures back into the 20s for
a brief period Wednesday afternoon.
Coldest air of this outbreak may arrive Friday/Saturday: 850mb
temperatures below -30C expected to reach the Lake Superior basin by
Friday morning...and forecast 1000-500mb thicknesses below 486dam
would be just a brutal air mass to deal with next week. As
mentioned above increasing probabilities for below zero high
temperatures (40% Friday across eastern Upper...60% Saturday across
eastern Upper and 40+% higher terrain of northern Lower). Already
have some statewide messaging on this but this would be by far the
coldest air of the season. Of course it will snow with this as well
but with those 850mb temperatures a lot of it will fall as pixie
dust.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1236 PM EST Sun Jan 18 2026
VFR conditions with periodic CIG drops to MVFR will continue
this afternoon/evening as SHSN continue to depart from the area
tonight. Additional -SN develop overnight tonight/Monday
morning along with gusty winds, causing BLSN Monday afternoon
for all sites. VISBY's will drop to IFR and even LIFR at times
for KPLN, KTVC, and KMBL Monday afternoon.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning from 7 PM this evening to 7 AM EST
Tuesday for MIZ016-020>022-025>027-031>033-099.
Winter Weather Advisory from 7 AM Monday to 7 AM EST Tuesday
for MIZ017-028-034.
Winter Weather Advisory from 4 AM Monday to 7 AM EST Tuesday
for MIZ086-087-095.
MARINE...Gale Warning from 7 AM to 7 PM EST Monday for LMZ323-342-
344>346.
&&
DISCUSSION...JPB
AVIATION...SJCHazardous weather outlook, Jan 18, 4:32 AM EST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
432 AM EST Sun Jan 18 2026
MIZ016>018-020>036-041-042-086>088-095>099-190945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
432 AM EST Sun Jan 18 2026
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Today and tonight.
Accumulating snow expected across parts of the area today into
tonight, with the heaviest beginning tonight/ Monday morning.
Please see the latest Winter Storm Warning and Winter Weather
Advisory for additional details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Snow on Monday will be accompanied by gusty northwest winds,
considerable blowing and drifting snow, and falling temperatures.
Please see the latest Winter Storm Warning and Winter Weather
Advisory for additional details.
Wind chills in the teens and 20s below zero are expected Tuesday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-190945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
432 AM EST Sun Jan 18 2026
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gale force winds are likely on Lake Michigan Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jan 18, 10:37 AM EST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1037 AM EST Sun Jan 18 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Snow 5 S Benzonia 44.54N 86.11W
01/18/2026 M8.4 Inch Benzie MI Cocorahs
Cocorahs station MI-BZ-1 Benzonia 5.3 S.
0800 AM Snow 1 ESE Mancelona 44.90N 85.05W
01/18/2026 M8.0 Inch Antrim MI Cocorahs
Cocorahs station MI-AT-6 Mancelona 0.5 ESE.
0700 AM Snow 4 WSW Bates 44.73N 85.51W
01/18/2026 M5.1 Inch Grand Traverse MI CO-OP Observer
CO-OP Observer station TCEM4 Traverse City
4.7 ESE.
0700 AM Snow 4 WSW Bates 44.73N 85.51W
01/18/2026 M5.1 Inch Grand Traverse MI Cocorahs
Cocorahs station MI-GT-25 Traverse City 4.7
ESE.
0700 AM Snow 1 NW Waters 44.91N 84.72W
01/18/2026 M3.9 Inch Otsego MI CO-OP Observer
CO-OP Observer station APXM4 Gaylord 9 SSW.
0700 AM Snow 2 NNE Otsego Lake State 44.96N 84.68W
01/18/2026 M3.7 Inch Otsego MI Cocorahs
Cocorahs station MI-OT-17 Gaylord 4.1 S.
0700 AM Snow 2 SE Elmira 45.05N 84.82W
01/18/2026 M3.5 Inch Otsego MI Cocorahs
Cocorahs station MI-OT-19 Elmira 2.2 ESE.
0700 AM Snow 1 NW Fife Lake 44.58N 85.37W
01/18/2026 M3.2 Inch Grand Traverse MI CO-OP Observer
CO-OP Observer station FLAM4 Fife Lake 2
WNW.
0830 AM Snow 3 ENE Kingsley 44.60N 85.48W
01/18/2026 M3.1 Inch Grand Traverse MI Cocorahs
Cocorahs station MI-GT-21 Kingsley 2.7 ENE.
0800 AM Snow 3 N Wellston 44.26N 85.94W
01/18/2026 M3.0 Inch Manistee MI CO-OP Observer
CO-OP Observer station WELM4 Wellston Tippy
Dam.
&&Local storm report, Jan 18, 10:43 AM EST, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1043 AM EST Sun Jan 18 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM Snow 1 NNE Honor 44.68N 86.01W
01/18/2026 M9.5 Inch Benzie MI Trained Spotter
Spotter called in with a 30 hour report.
Location is elevated compared to the town of
Honor leading to slightly higher totals of
high ratio snow.
&&
SJCWinter Storm, Leelanau
- When
- January 18, 4:00 PM EST to January 20, 4:00 AM EST
- Where
- Leelanau forecast zone
- Reported by
- Public
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
Estimate of up to 10 inches on the south side of Big Glen Lake by 11am, combined with wind gusts as high as 58 mph measured at Leland Harbor during the morning hours of the 19th.
Winter Storm, Manistee
- When
- January 18, 4:00 PM EST to January 20, 4:00 AM EST
- Where
- Manistee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
Snowfall observer near Brethren in southern Manistee county reported 8 inches by the evening of the 19th, with a 21 to 1 snow-to-liquid ratio; 10.2 inches of snow fell over 30 to 36 hrs near Wellston. Winds gusted as high as 45mph at Manistee-Blacker Airport in Manistee during the morning hours.
Winter Storm, Benzie
- When
- January 18, 4:00 PM EST to January 20, 12:00 PM EST
- Where
- Benzie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.617, -86.139 (the zone’s center; the record gives no point)
Spotter reported 9 inches of snow fell between midnight and 9am on the 19th, with a 48-hr total of 16.7 inches.
Winter Storm, Grand Traverse
- When
- January 19, 6:00 AM EST to January 20, 4:00 AM EST
- Where
- Grand Traverse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.716, -85.552 (the zone’s center; the record gives no point)
Cooperative observer near Fife Lake reported 8.4 inches of snow by the morning of the 20th. Wind gusts as high as 51mph at Traverse City Cherry Capital Airport during the morning of the 19th.
Winter Storm, Missaukee
- When
- January 19, 6:00 AM EST to January 20, 12:00 PM EST
- Where
- Missaukee forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.337, -85.095 (the zone’s center; the record gives no point)
Storm total of 6.0 inches of snow at CoCoRaHS observer 5miles SSW of Lake City, combined with wind gusts as high as 39mph at Michigan State Enviroweather station 3.7miles W of Vogel Center.
Winter Storm, Charlevoix County
- When
- January 19, 6:00 AM EST to January 20, 12:00 PM EST
- Where
- Charlevoix County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.267, -85.240 (the zone’s center; the record gives no point)
Storm total of 8.8 inches of snow measured by cooperative observer 2.1 miles NNW of East Jordan. Winds gusted as high as 40-50mph in Charlevoix county on the 19th.
Winter Storm, Antrim
- When
- January 19, 6:00 AM EST to January 20, 12:00 PM EST
- Where
- Antrim forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.007, -85.176 (the zone’s center; the record gives no point)
Storm total of 10.3 inches measured in 48hrs by CoCoRaHS observers near Mancelona. Winds measured in Antrim County as high as 40mph in the Kewadin/Elk Rapids area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Arizona, January 18, 20262 deaths · 1 event
- Dense Fog in California, January 18 to 24, 20261 death · 3 injured · 16 events
- Rip Current in Puerto Rico, January 18, 20261 death · 1 injured · 1 event
- Winter Storm in Michigan, January 18 to 20, 202610 injured · 11 events
- Winter Storm in Georgia, January 18, 202628 events
- Winter Weather in Wisconsin, January 18 to 19, 202620 events
- Winter Storm and Extreme Cold in Michigan, January 18 to 21, 202618 events
- Winter Storm and Lake-Effect Snow in New York, January 18 to 23, 202617 events
- Winter Weather in Minnesota, January 18 to 19, 202617 events
- Winter Weather in Pennsylvania, January 18, 202613 events
- Frost and Freeze in Texas, January 18 to 19, 202612 events
- Winter Weather in New Jersey, January 18, 202612 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317271, 1317273, 1317288, 1317275, 1317279, 1317283, 1317285.